Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 87, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Apr 14, 2021, 6:37 PM CDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2021, 6:37 PM CDT (23:37 UTC)
- Expired
- Apr 14, 2021, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
088
WHUS54 KMOB 142337
SMWMOB
GMZ630>632-650-150015-
/O.NEW.KMOB.MA.W.0087.210414T2337Z-210415T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
637 PM CDT Wed Apr 14 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Mississippi Sound...
North Mobile Bay...
South Mobile Bay...
* Until 715 PM CDT.
* At 635 PM CDT, Gusty winds in excess of 40 knots associated with a
wake low on the back edge of the light to moderate rain was
located over Gaillard Island, or near Middle Bay Light, moving
east at 45 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Gaillard Island, Pinto Island, Sand Island Lighthouse, Bon Secour
Bay, Farewell Buoy, Middle Bay Light, Mississippi Sound East Of
Pascagoula, Battleship Park, Point Clear and Perdido Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3036 8840 3031 8814 3076 8802 3067 8796
3071 8794 3079 8801 3075 8794 3078 8794
3069 8793 3071 8788 3041 8791 3038 8784
3047 8780 3035 8783 3032 8771 3022 8803
3028 8755 3013 8754 3000 8833
TIME...MOT...LOC 2335Z 289DEG 44KT 3050 8800
HAIL...0.00IN
WIND...40KTS
$$
BlackWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 14, 4:07 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 14, 4:07 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
407 PM CDT Wed Apr 14 2021
.NEAR TERM UPDATE /Now Through Thursday/...A complex of showers and
thunderstorms shifted offshore this afternoon into the marine zones
while a broad shield of moderate to heavy stratiform rain resides on
the back side of this thunderstorm complex gradually comes to an end
from northwest to southeast. Strong, gusty winds have developed on
the back side of this stratiform rain region with sustained winds
near 20mph gusting 30 to 45mph. Given this have issued a short
duration wind advisory for interior southwestern and south-central
Alabama until 7pm CDT this evening. Expect continued precipitation
to occur across southwestern MS into southwestern AL and the FL
panhandle over the next few hours, with an isolated thunderstorm or
two possible. Rainfall will continue to be moderate to at times
heavy.
A lull in convection will occur late this evening into the early
overnight, but another complex of showers and thunderstorms will
likely develop over south-central MS into southwestern AL in
association with a southeastward moving cold front and move across
the region during the overnight into morning hours Thursday. This
activity should make its way south and east rather quickly, and be
out of the CWA by early afternoon Thursday. With any showers and
thunderstorms presently ongoing through Thursday, heavy rainfall is
possible with localized flash flooding, particularly across
southeastern MS and far southwestern AL where a flash flood watch
remains in effect through Thursday morning.
Temperatures are quite variant over the region, with lower 60's
presently where precipitation is ongoing and upper 70's to lower
80's east of I-65 where afternoon heating has been allowed to occur.
As precip moves east, expect temperatures to gradually fall in the
current warm areas late afternoon into early evening as temperatures
wetbulb into the upper 60's and lower 70's.
Elsewhere, temperatures should stay steady in the lower to middle
60's, with some small recovery possible into the middle and upper
60's along the immediate coast. Tonight, temperatures will not
deviate much with lows expected to be in the lower 60's inland and
middle 60's along the coast. Thursday high temperatures will be
contingent upon the convective evolution, with most model guidance
allowing for temperatures to warm to near 70. If convection clears
out quickly, temperatures could make it into the lower to middle
70's. If it lingers for longer, most areas may stay stuck in the
middle to upper 60's. A HIGH RISK for rip currents continues
through Saturday morning. MM/25
&&
.SHORT TERM /Thursday night Through Saturday night/...Zonal flow
aloft persists through the period as an upper low over the
northeastern CONUS slowly makes it way northeast and eventually out
over the Atlantic a more expansive low and associated shortwave
located over the southwestern CONUS begins to widen and split with
one shortwave moving into the Plains and a secondary deeper
positively tilted digging into the southwest CONUS through the
period. Despite having persistent zonal flow, embedded subtle
shortwaves aloft within the flow continue to move east across the
region through the period. In the low-levels, ridging remains
rooted in place out over the Gulf and western Atlantic through
Thursday night before retreating as a wave of low pressure that
moves southeast over TX through Friday night. This low will then
ride east- southeast along the stalled front draped along the Gulf
Coast through the overnight hours and into early Saturday.
A brief lull in weather is in store for Thursday night as the
area dries out, however it is short-lived and rain and storm
chances quickly pick back up on Friday. Rainfall on Friday is not
anticipated to be high in terms of accumulation. However, moving
into overnight Friday a shield of precipitation will grow and
slide into the western portion of our area as a plume of 1.5-1.7
inch PWATs surges back into the area. A band of heavy rain will
push into the area overnight Friday into early Saturday as the
wave of low pressure nears the area and is pretty much parked
along the MS Gulf Coast by Saturday morning. Another 1-2 inches of
rain is expected with this next round of heavy rain with locally
higher amounts possible. Where this shield of rain sets up and
where the rounds of rain in the near term set up make all the
difference in terms of the flash flood potential. Given the
uncertainty, we are holding off on extending the Flash Flood Watch
into Friday/Saturday until we see how much rain is produced over
the next 24 hours. This is something we will continue to monitor
in upcoming forecast packages. Saturday into Saturday night, a
surface warm front extends along the Gulf Coast from the surface
low pressure, with surface cold front extending south over the
Gulf, and pressure troughing extending north along the I-65
corridor. Looking at model soundings, enough surface base
instability is present (~1500 J/kg SBCAPE) along with wind shear,
(Effective bulk shear of 45-60kts) along and south of the front
for strong to severe storms. Where this will be is the question,
with significant inconsistency in the guidance, will need to
monitor this as it gets closer. Lastly, a HIGH risk of rip
currents remains through Friday night.
As far as temps, cloud cover will prevent temperatures from falling
too far on Thursday night with lows generally in the low 50s inland
and upper further closer to the coast. Given the next round of rain
in addition to increasing cloud cover, temperatures will struggle on
Friday afternoon. Highs on Friday will only top out in the 60s
inland with low 70s possible across parts of northwest Florida.
Temperatures will only fall into the 50s on Friday night with low
60s along the immediate coast as heavy rain moves over the region.
88/07
&&
.EXTENDED TERM /Sunday Through Wednesday/...The surface cold
front with troughing extending northwest near I-65 shifts
southeast through the weekend as the series of shortwaves aloft
pass over the region. Eventually, it will move south of the marine
portion of the forecast area sometime on Sunday night into Monday
as guidance remains consistent in the rain shifting southeast
through the period. There are significant differences in how far
southeast the front pushes, along with the path of the passing
shortwave energy aloft, and with it, how far north any isentropic
induced precipitation stretches. Both the GFS and ECMWF have a
chance and slight chance of precip moving back into the coastal
areas on Monday night and into Tuesday morning, but the rain then
quickly moves out as ridging both at the surface and aloft begins
to slowly build back into the region on Wednesday. As far as temps
as concerned, with increased cloud cover and precip chances
remaining in areas through Monday, temperatures are expected to be
below seasonal norms with daytime highs remaining in the upper
60s to low 70s during this time, and nighttime lows on Sunday
night being the coolest with low to mid 40s inland and upper 40s
to low 50s further south. By Tuesday, the push of cooler air south
over the Southeast has eased, and when combined with a dry
airmass, temperatures begin to rebound back to seasonal norms with
daytime highs in the low to upper 70s and nighttime lows in the
upper 40s well inland to low to upper 50s closer to the coast.
JEH/88
&&
.MARINE...Southerly flow continues this evening ahead of an
approaching cold front. Offshore flow returns Thursday following the
passage of a cold front. Little change in seas is expected through
this week, except near thunderstorms from late tonight through
Thursday where they could approach 7 to 8 feet in sudden squalls.
MM/25
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ051-053>058.
High Rip Current Risk through Saturday morning for ALZ265-266.
Flash Flood Watch through Thursday morning for ALZ261>266.
FL...High Rip Current Risk through Saturday morning for FLZ202-204-
206.
MS...Flash Flood Watch through Thursday morning for MSZ078-079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:39 PM CDT | Small Craft Advisory | MOB | 6 hr | |
| Apr 13, 11:31 PM CDT | Gale Warning | MOB | 2 hr | |
| Apr 14, 4:27 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 3 days |
| Apr 14, 12:41 PM CDT | Special Marine Warning | MOB | 48 min | |
| Apr 14, 3:29 PM CDT | Wind Advisory | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 1 more | 3 hr |
| Apr 14, 5:44 PM CDT | Special Marine Warning | MOB | 45 min | |
| Apr 14, 6:04 PM CDT | Small Craft Advisory | MOB | 6 hr | |
| Apr 14, 6:27 PM CDT | Wind Advisory | MOB | Baldwin, Escambia, Mobile | 6 hr |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.